We thank Dr Flais and Drs MacLean and Hannaway for their comments. We stand corrected regarding the statement about previous literature reports of angioedema recurring in patients switched from ACE inhibitor to ARB therapy. However, some of these are reports of angioedema occurring with ARB therapy without such prior problem with ACE inhibition—indeed, this was the case in the first report with losartan use.1 Angioedema is a rare allergic reaction that existed before ACE inhibitors and ARBs were invented and will occur in response to other allergens as well. The increased incidence of this reaction with ACE inhibition and even more with the use of vasopeptidase inhibitors2 has focused attention on the role of bradykinin and, specifically, the heightened probability of an amplified allergic reaction when the enzymatic degradation of bradykinin is impaired.3 This mechanism should not be relevant to an ARB-related allergic reaction, and therefore ARBs would not be expected to increase the probability of this event. Our experience and that of several of our colleagues (from personal communications) seems to confirm this.
Gavras H, Gavras I. Angioedema and AT1 Receptor Blockers: Proceed With Caution—Reply. Arch Intern Med. 2003;163(12):1489. doi:10.1001/archinte.163.12.1488-a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.